Ibuprofen is an internal analgesic available in over-the-counter (OTC) medicines that temporarily relieve minor aches and pains and reduce fever. It is also available in prescription-strength medicines. Ibuprofen is part of a group of pain relievers and fever reducers called nonsteroidal anti-inflammatory drugs (NSAIDs). It may be written as ibuprofen sodium or solubilized ibuprofen, but it is the same active ingredient.

Ibuprofen can be the only ingredient in oral pain relievers and fever reducers or it can be found in medicines that treat migraines. It is also available in medicines that not only relieve pain or reduce fever, but treat additional symptoms as well, such as occasional sleeplessness, allergies, the multiple symptoms of the common cold, and symptoms associated with menstruation.

Ibuprofen is approved by the U.S. Food and Drug Administration (FDA) and is safe and effective when used according to label directions. You should never take more ibuprofen or for a longer period of time than the label instructs unless your healthcare provider tells you to. Certain health risks such as heart attack, stroke, or stomach bleeding may increase if you use more than directed or for longer than directed.

  • You are currently using another medicine containing an NSAID (e.g., aspirin, magnesium salicylate, naproxen, ibuprofen, or ketoprofen).
  • You are taking a blood thinner (anticoagulant), steroid, diuretic, or any other drug.
  • You are pregnant or breastfeeding. Women in the last three months of pregnancy are specifically told not to use ibuprofen or any NSAID without a healthcare provider’s permission.
  • You are over the age of 60.
  • You have had stomach ulcers or bleeding problems.
  • You drink three or more alcoholic drinks every day.
  • You are under a healthcare provider’s care for any serious condition.
  • You are taking aspirin for heart attack or stroke. Ibuprofen may decrease this benefit of taking aspirin.
  • You are preparing to have heart surgery or if you just had heart surgery.
  • You have ever had an allergic reaction to any other pain reliever or fever reducer.
  • You are a woman in the last three months of pregnancy, unless your healthcare provider specifically tells you to. Problems in the unborn child or complications during delivery could occur.
  • Tamper-evident packaging features such as seals, locks, and films are not clear or seem broken.
  • An allergic reaction occurs. Seek medical help right away.
  • Your fever gets worse or lasts more than three days, or if your pain gets worse and lasts more than 10 days.
  • You have signs of stomach bleeding, such as if you feel faint, vomit blood, have stomach pain or upset that lasts or does not get better, or have bloody or black stools.
  • Redness or swelling is present in the painful area or if any new symptoms appear.
  • You take too much. Immediately contact a healthcare provider or the poison control national helpline at 800.222.1222.
  • Ibuprofen-containing medicines are available in different dosage strengths. Do not give an OTC medicine containing ibuprofen that is only intended for use in adults to a child.
  • Read the label for proper child dosing instructions. Contact a healthcare provider as directed.
  • For liquid medicines, only use the dosing device that comes with the medicine.
  • Talk to a healthcare provider before giving ibuprofen to a child if the child has not been drinking fluids, has lost a lot of fluid due to vomiting or diarrhea, or is taking a diuretic.
  • If your child has a severe sore throat that lasts for more than two days, or is accompanied or followed by high fever, headache, nausea, or vomiting, contact a healthcare provider immediately.
  • Click here for more information on giving OTCs to children.